Welcome! We regret to inform you that the Injury Board National News Desk has been discontinued. Feel free to browse around and enjoy our previously published articles, or visit The Injury Blog Network for the latest in personal injury news.

Going For An MRI? Take Off Your Drug Patch First

Posted by Chrissie Cole
Monday, March 09, 2009 10:35 AM EST
Category: Major Medical
Tags: FDA and Prescription Drugs, MRI, Fentanyl, Transdermal Patch

LEARN MORE

IMAGE SOURCE: Wikimedia Commons / MRI / author: LeaW.

A Public Health Advisory has been issued by the FDA about the risk of skin burns from certain transdermal patches (medicated patches applied to the skin), as some of these medications may contain aluminum or other metal that could overheat during an MRI scan.

According to the advisory issued on March 5, 2009, more than 25 percent of the 60 available medication patches, including fentanyl pain patches and other over-the-counter skin patch products, may contain enough aluminum or other metals in their backing to conduct electricity and overheat during an MRI scan.

“The risk of undergoing an MRI scan while using a metallic pain patch has been well-established, but the FDA recently discovered that not all manufacturers include a safety warning with their patches,” says Dr. Janet Woodcock of the FDA.

The agency is reviewing labeling and composition of all medicated patches to ensure that those that are made with materials that contain metal provide a warning about the risk of burns to patients who wear them during an MRI.

Until the safety review is completed, the FDA advises patients who use medicated patches, which includes nicotine patches, to adhere to the following:

Inform doctors referring you for an MRI that you are using a patch and why (pain, hormones or smoking cessation)

You should inform the MRI facility during your appointment phone call and during the healthy history questions when you arrive for your appointment that you are using a patch.

Patients and health care professionals are urged to report possible cases of skin burns while wearing patches during an MRI scan to the FDA through their MedWatch program by phone (1-800-FDA-1088) or online: http://www.fda.gov/medwatch/index.html #


1 Comment

Posted by Tobias Gilk
Wednesday, March 11, 2009 10:35 AM EST

Don't read the headline for this piece! At least, don't take it at face-value.

Many transdermal drug-delivery patches don't need to be removed at all and, depending on the part of your body being imaged by the MRI and the location of your medication patch, even if it does contain metal foil it may not be subject to heating (there are many, many variables in the risks of MRI-related heating).

Don't automatically remove your medication patch without consulting the referring physician, just because you're scheduled for an MRI. Interruption of the medication therapy may have its own risks.

The FDA has given some contradictory advice on this issue, but they appear to be headed on the right track now (see LINK ).

Comments for this article are closed.

About the National News Desk

Our mission is to seek the complete truth and provide a full and fair account of the events and issues that surround personal safety, accident prevention, and injury recovery.  We are committed to serving the public with honesty and integrity in these efforts.

Hurt in an accident? Contact an Injury Board member

Subscribe to Blog Updates

Enter your email address if you would like to receive email notifications when comments are made on this post.

Email address

Subscribe

RSS Feed

Add the National News Desk to your favorite RSS reader

Add to Google Reader Add to myYahoo Add to myMSN Add to Bloglines Add to Newsgator Add to Netvibes Add to Pageflakes